Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 11, NWS Wichita, KS

April 4, 20237 counties in Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 4, 2023, 10:36 PM CDT for 7 counties in Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 4, 2023, 10:36 PM CDT (03:36 UTC)
Expired
Apr 4, 2023, 11:15 PM CDT
In force
39 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Butler County, KS, Chase County, KS, Cowley County, KS, Greenwood County, KS, Marion County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 47 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 8:43 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2023-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2023-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2270 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1313 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
2.9
Supercell composite
14.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 6:18 PM CDT, 4 hours 18 minutes earlier.

Area forecast discussion, Apr 4, 6:18 PM CDT, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
618 PM CDT Tue Apr 4 2023

.SYNOPSIS...
Issued at 424 PM CDT Tue Apr 4 2023

There is a trough from the Plains to the southern Rockies. The
associated cold front is on the move between Ellsworth and Salina
then between Lyons and Hutchinson. There is a dryline through south
central Kansas which has begun to retreat westward through the
afternoon. A contrast in temperatures exists with values around 80
degrees in southeast Kansas to near 90 in south central Kansas and
in the lower 60s in north central Kansas.

Strong winds and drier air still pose a fire weather threat
specifically in portions of north central and south central
Kansas at least for the next few hours. Thus the Red Flag Warning
and Wind Advisory remain for now. They may need to be cancelled
earlier behind the cold front. This can be assessed by the evening
shift.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 424 PM CDT Tue Apr 4 2023

Highlights:

1) Chances for severe thunderstorms through the Flint Hills into SE
KS tonight

2) Freezing temperatures early Wed & early Thur

3) Cooler Wed & Thur

Changes:

1) Timing of cold front - winds, dewpoints & temps

2) Westward extent of precipitation chances

Challenges:

1) Timing cold front

2) Westward extent of convection

Severe thunderstorms remain possible this evening and tonight as the
trough strengthens with its northeast movement to the Northern
Plains. Surface based CAPE is expected to be around 2-3k J/kg with
effective bulk shear of 50-70kts. CAMS suggest development will
occur along the cold front with initially a discrete mode before
quickly transitioning to a linear mode. Initialization is around 2-
4Z(9-11PM) with an exit of Kansas by around 9Z(4AM). However, the
cold front is quickly moving southeast with the dryline retreating
further west this afternoon. Thus development very well may occur
quicker. These short term convective models have different locations
for the initial development with some further back to the west
even closer to the Kansas Turnpike (Wichita Metro) according the
NAM Nest while others highlight the Flint Hills and points east.
Discrete initial development could present the possibility for all
hazards (large hail, damaging winds and tornadoes); this
development may occur in northeast Kansas with more a linear
threat as the cold front fills in towards south central and
southeast Kansas. However, the HRRR suggests discrete cells
through the Flint Hills first. If the timing occurs after dark, it
is extra important to have ways to be alerted and consider
checking the forecast before heading to bed tonight especially
those in the Flint Hills into southeast Kansas. Additionally make
sure to have ways to receive warnings if you have outdoor plans
this evening.

Cooler air will surge southward behind the cold front and drop
temperatures into the mid 20s to lower 30s in north central Kansas
with values in the upper 20s to mid 30s in south central Kansas.
Given the recent warm up, the decision was to put the areas that
will drop into the upper 20s into a Freeze Warning. Breezy winds
should prevent frost potential. If you have been proactive in
planting, you will want to cover or take in any sensitive flowers or
plants in north central and south central for at least the next
couple of nights.

.LONG TERM...(Saturday through Tuesday)
Issued at 424 PM CDT Tue Apr 4 2023

Highlights:

1) Gradual warm up

2) Slight chances for showers and storms Sun eve-early Mon

A ridge moves in for Friday and Saturday. There is a weak wave
expected to move through late Saturday to Sunday. This could lead to
possible showers and thunderstorms. Confidence is lower with this
potential so stay tuned. A warming trend is anticipated through this
part of the forecast with afternoon high temperatures back near 80
degrees for Easter Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 618 PM CDT Tue Apr 4 2023

A strong cold front will move from south central and northeast
Kansas across southeast Kansas through early tonight. Scattered
strong to severe convection is expected ahead of the front during
the mid to late evening hours. Strong south to southwest winds
ahead of the front will shift to north-northwest and remain quite
strong behind the front tonight into early Wednesday. MVFR/IFR
vsbys in rain and patchy MVFR cigs can be expected ahead of the
front with any convection and a transient patch of mainly VFR
cigs just behind the frontal passage. Otherwise, diminishing north
to northwest winds and VFR conditions expected on Wednesday.

KED

&&

.FIRE WEATHER...
Issued at 424 PM CDT Tue Apr 4 2023

Strong winds and drier air still pose a fire weather threat
specifically in portions of north central and south central
Kansas at least for the next few hours with extreme to
catastrophic on the Grassland Fire Danger Index. Thus the Red
Flag Warning remains for now. It may need to be cancelled earlier
behind the cold front. This can be assessed by the evening shift.
Very high grassland fire danger persists into the nighttime hours.

On Friday and Saturday, there is potential for very high fire
danger in north central and portions of south central Kansas as a
gradual warming trend occurs. Minimum relative humidities are
expected to be in the upper teens to lower 20s on Friday and the
20s on Saturday. Afternoon wind speeds are expected to range from
15 to 25 mph.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    34  55  32  61 /  10   0   0   0
Hutchinson      30  53  28  60 /  10   0   0   0
Newton          32  53  29  61 /  20   0   0   0
ElDorado        34  54  32  61 /  30   0   0   0
Winfield-KWLD   36  57  33  63 /  20   0   0   0
Russell         26  51  24  61 /  10   0   0   0
Great Bend      26  52  24  60 /  10   0   0   0
Salina          31  53  26  61 /  10   0   0   0
McPherson       30  53  26  60 /  10   0   0   0
Coffeyville     42  58  35  61 /  40   0   0   0
Chanute         40  56  34  61 /  60   0   0   0
Iola            38  55  33  60 /  60   0   0   0
Parsons-KPPF    41  57  34  61 /  60   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 11 PM CDT Tuesday for north central, south
central and most of southeast Kansas.

Wind Advisory until 1 AM CDT Wednesday for KSZ032-033-047>053-
067>072-082-083-091>096-098>100.

Freeze Warning from 3 AM to 9 AM CDT Wednesday for KSZ032-033-
047-048-050-067.

&&

SYNOPSIS...VJP
SHORT TERM...VJP
LONG TERM...VJP
AVIATION...KED
FIRE WEATHER...VJP
Hazardous weather outlook, Apr 4, 8:59 PM CDT, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
859 PM CDT Tue Apr 4 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-060200-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
859 PM CDT Tue Apr 4 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Strong and gusty southwest winds ahead of a cold front and gusty
northwest winds behind the front will continue through early
tonight. So a Wind Advisory remains in effect for the entire area
until 1 am.

The gusty winds will also keep the fire danger in the very high
category until about midnight.

A few severe thunderstorms will be possible across the Flint Hills
and southeast Kansas until about 3 am. The main threats will be
large hail up to ping-pong ball size, damaging wind gusts up to 70
mph.

A hard freeze is anticipated over portions of north central Kansas
late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A hard freeze is anticipated across north central Kansas early
Wednesday morning and across much of the area late Wednesday night
into early Thursday morning.

Very high grassland fire danger is possible in north central Kansas
and portions of south central Kansas Friday and Saturday.

A low chance for thunderstorms exists Saturday evening in north
central Kansas and Sunday afternoon into the evening for parts of
south central and southeast Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is a remote possibility until about 3 am across
the Flint Hills and southeast Kansas.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, Apr 4, 8:38 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
838 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             SAFFORDVILLE            38.38N 96.40W
04/04/2023  M0.70 INCH       CHASE              KS   BROADCAST MEDIA

            KVOE REPORTS DIME SIZED HAIL.

&&
Special weather statement, Apr 4, 9:36 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Wichita KS
936 PM CDT Tue Apr 4 2023

KSZ083-091-092-050315-
Harper KS-Sumner KS-Sedgwick KS-
936 PM CDT Tue Apr 4 2023

...Strong thunderstorms will impact portions of southern Sedgwick,
eastern Harper and western Sumner Counties through 1015 PM CDT...

At 935 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Conway Springs to near Anthony. Movement
was northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wichita, Haysville, Park City, Valley Center, Bel Aire, Goddard,
Maize, Clearwater, Anthony, Colwich, Conway Springs, Downtown
Wichita, Kechi, Eastborough, Argonia, Viola, West Wichita, Eisenhower
National Airport, Northeast Wichita and East Wichita.

This includes the following highways...
 Interstate 135 between Mile Markers 0 and 14.
 Interstate 35 Mile Marker 42 and near Mile Marker 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9817 3739 9784 3739 9781 3743 9781
      3781 9757 3779 9717 3700 9779
TIME...MOT...LOC 0235Z 218DEG 36KT 3743 9768 3710 9798

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

CRW
Special weather statement, Apr 4, 10:14 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Wichita KS
1014 PM CDT Tue Apr 4 2023

KSZ068-069-083-092-050415-
Butler KS-Harvey KS-Sumner KS-Sedgwick KS-
1014 PM CDT Tue Apr 4 2023

...Strong thunderstorms will impact portions of eastern Sedgwick,
southeastern Harvey, western Butler and northern Sumner Counties
through 1115 PM CDT...

At 1013 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wichita to near Conway Springs. Movement
was northeast at 60 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wichita, Derby, El Dorado, Andover, Haysville, Augusta, Wellington,
Park City, Valley Center, Bel Aire, Mulvane, Rose Hill, Clearwater,
Belle Plaine, Towanda, Conway Springs, Benton, Whitewater, Downtown
Wichita and Kechi.

This includes the following highways...
 Interstate 135 between Mile Markers 0 and 21.
 Interstate 35 between Mile Markers 14 and 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central Kansas.

&&

LAT...LON 3724 9776 3807 9722 3808 9668 3747 9712
      3747 9715 3743 9715 3719 9732
TIME...MOT...LOC 0313Z 218DEG 51KT 3774 9733 3733 9767

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

CRW

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 8:39 PM CDTSevere Thunderstorm WarningICTChase, Greenwood24 min
Apr 4, 9:36 PM CDTSpecial Weather StatementICTSedgwick39 min
Apr 4, 10:14 PM CDTSpecial Weather StatementICTSedgwick, Sumner61 min
Apr 4, 10:33 PM CDTSevere Thunderstorm WarningICTButler, Chase, Cowley, Greenwood, Harvey, Marion and 2 more42 min
Apr 4, 11:14 PM CDTSpecial Weather StatementICTElk, Greenwood, Wilson, Woodson46 min
Apr 4, 11:26 PM CDTSevere Thunderstorm WarningICTElk, Greenwood, Wilson, Woodson49 min
Apr 5, 12:02 AM CDTSevere Thunderstorm Warning Considerable damage threatICTAllen, Woodson29 min
Apr 5, 12:36 AM CDTSpecial Weather StatementICTAllen, Elk, Wilson, Woodson24 min
Apr 5, 12:56 AM CDTSpecial Weather StatementICTAllen, Chautauqua, Montgomery, Neosho, Wilson34 min
Apr 5, 1:12 AM CDTSevere Thunderstorm Warning Considerable damage threatICTChautauqua, Montgomery48 min
Apr 5, 1:48 AM CDTSevere Thunderstorm Warning Considerable damage threatICTLabette, Neosho28 min
Apr 5, 2:18 AM CDTSpecial Weather StatementICTLabette, Montgomery42 min
Apr 5, 2:36 AM CDTSevere Thunderstorm WarningICTLabette, Montgomery23 min
Apr 5, 3:16 AM CDTFreeze WarningICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 19 more30 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.